Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS La Crosse, WI

September 7, 2005Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2005, 1:48 PM CDT for Adams County, Wisconsin. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2005, 1:48 PM CDT (18:48 UTC)
Expired
Sep 7, 2005, 2:45 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Adams County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 2:06 PM CDTTSTM WND DMGArkdale, WIONE FOOT DIAMETER TREE BRANCH BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 071849
SVRARX
WIC001-071945-
/O.NEW.KARX.SV.W.0097.050907T1848Z-050907T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 245 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL EXTENDING FROM 13 MILES
  SOUTH OF WISCONSIN RAPIDS TO 10 MILES WEST OF MAUSTON. THE SEVERE
  THUNDERSTORMS WERE MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE ARROWHEAD AND LAKE SHERWOOD AROUND 155 PM...
  ARKDALE AND BIG FLATS AROUND 200 PM...
  FRIENDSHIP AND COTTONVILLE AROUND 205 PM...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. ALL
MARINERS SHOULD MOVE ASHORE OR SEEK A SAFE HARBOR UNTIL THE STORMS 
PASS. GET OFF PETENWELL AND CASTLE ROCK LAKES NOW

LAT...LON 4423 8987 4413 8998 4403 8997 4382 8988
      4365 8977 4364 8960 4399 8960 4425 8960

$$

SHEA
5 follow-up statements
000 
WWUS53 KARX 071904
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT WED SEP 7 2005

WIC001-071945-
/O.CON.KARX.SV.W.0097.000000T0000Z-050907T1945Z/
ADAMS WI-
204 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR ADAMS COUNTY...

AT 202 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING PENNY SIZE HAIL EXTENDING FROM 12 MILES SOUTH
OF WISCONSIN RAPIDS TO 4 MILES SOUTHWEST OF FRIENDSHIP. THE SEVERE
STORMS WERE MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORMS WILL TRACK THROUGH THE LAKE SHERWOOD AND
BIG FLATS AREA BY 210 PM...AND INTO THE ADAMS AREA BY 215 PM.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF YOU 
ARE ON CASTLE ROCK LAKE OR SOUTH OF THE DAM ALONG THE WISCONSIN 
RIVER...YOU SHOULD SEEK SHORE. STORMS HAVE ALREADY CROSSED THE RIVER
NORTHEAST OF NECEDAH.

LAT...LON 4423 8987 4413 8998 4403 8997 4382 8988
      4365 8977 4364 8960 4399 8960 4425 8960

$$

SHEA
000 
WWUS53 KARX 071914
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CDT WED SEP 7 2005

WIC001-071945-
/O.CON.KARX.SV.W.0097.000000T0000Z-050907T1945Z/
ADAMS WI-
213 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR ADAMS COUNTY...

AT 208 PM...A BROKEN LINE OF SEVERE THUNDERSTORMS EXTENDED FROM 20
MILES SOUTH OF WISCONSIN RAPIDS TO NEAR ADAMS TO NEAR MAUSTON.
WIND GUSTS MAY REACH 60 MPH FROM FAR NORTHEAST ADAMS COUNTY
THROUGH THE ADAMS AND FRIENDSHIP AREA BY 220 PM.

LARGE HAIL IS STILL POSSIBLE WITH STRONGER STORMS AS THEY MOVE 
THROUGH THE COUNTY.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF YOU 
ARE ON CASTLE ROCK LAKE OR SOUTH OF THE DAM ALONG THE WISCONSIN 
RIVER...YOU SHOULD SEEK SHORE. STORMS HAVE ALREADY CROSSED THE RIVER 
NORTHEAST OF NECEDAH.

LAT...LON 4423 8987 4413 8998 4403 8997 4382 8988
      4365 8977 4364 8960 4399 8960 4425 8960

$$

SHEA
000 
WWUS53 KARX 071925
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT WED SEP 7 2005

WIC001-071945-
/O.CON.KARX.SV.W.0097.000000T0000Z-050907T1945Z/
ADAMS WI-
225 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR ADAMS COUNTY...

AT 206 PM...TREE DAMAGE WAS REPORTED IN ARKDALE.

THESE STORMS HAVE WEAKENED SINCE THEN...BUT MAY STILL PRODUCE
LARGE HAIL AND WIND GUSTS OF 45 MPH. 

AT 220 PM...THUNDERSTORMS EXTENDED FROM FAR NORTHEAST ADAMS COUNTY...
THROUGH THE COTTONVILLE AREA...TO ABOUT 15 MILES NORTH OF THE 
WISCONSIN DELLS.

LAT...LON 4423 8987 4413 8998 4403 8997 4382 8988
      4365 8977 4364 8960 4399 8960 4425 8960

$$

SHEA
000 
WWUS53 KARX 071936
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
236 PM CDT WED SEP 7 2005

WIC001-071945-
/O.CON.KARX.SV.W.0097.000000T0000Z-050907T1945Z/
ADAMS WI-
236 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR ADAMS COUNTY...

AT 235 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM NEAR GRAND MARSH...ABOUT 20 MILES NORTH OF THE 
WISCONSIN DELLS. OTHER STORMS WERE IN FAR EASTERN ADAMS COUNTY AND 
APPROACHING THE WISCONSIN DELLS AREA FROM THE WEST.

THIS WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 245 PM.

LAT...LON 4417 8973 4405 8983 4394 8982 4383 8977
      4373 8973 4364 8960 4399 8960 4425 8960

$$

SHEA
000 
WWUS53 KARX 071945
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT WED SEP 7 2005

WIC001-071955-
/O.EXP.KARX.SV.W.0097.000000T0000Z-050907T1945Z/
ADAMS WI-
245 PM CDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY HAS EXPIRED...

THE THUNDERSTORMS THAT HAD BEEN SEVERE HAVE WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY HAS 
EXPIRED.

LAT...LON 4417 8973 4405 8983 4394 8982 4383 8977
      4373 8973 4364 8960 4399 8960 4425 8960

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:02 AM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 4:02 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
402 AM CDT WED SEP 7 2005

.SHORT TERM...TODAY THROUGH FRIDAY

PRECIPITATION CHANCES FROM TODAY THROUGH THURSDAY NIGHT...AND THE
SEVERE WEATHER THREAT OF THURSDAY AFTERNOON AND EVENING ARE THE
MAIN CONCERNS WITH THIS FORECAST PACKAGE.

AT 4 AM...A SURFACE COLD FRONT EXTENDED FROM IRON MOUNTAIN MICHIGAN
WEST SOUTHWEST TO AUSTIN MINNESOTA AND WEST TO SIOUX CITY IOWA.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND
NORTH OF THIS FRONT EARLY THIS MORNING. THIS ACTIVITY HAS BEEN
MAINLY FOCUSED ALONG THE 850 MB COLD FRONT. UNLIKE THE PAST COUPLE
OF DAYS...THE SEPTEMBER 7TH 00Z MODELS DIFFER ON HOW SOUTH THIS
FRONT WILL GO. BOTH THE NGM AND NAM HAVE THIS FRONT MOVING AS FAR
SOUTH AS SOUTHERN IOWA. MEANWHILE THE GFS HAS THE FRONT STALLING
OUT ACROSS NORTHERN IOWA. CONSIDERING THE UPPER LEVEL WINDS AND
LOOKING AT THE WINDS ON THE PROFILERS THIS MORNING...I HAVE A VERY
HARD TIME BUYING THAT THE FRONT WILL MAKE IT TO SOUTHERN IOWA. AS
A RESULT...I WENT MORE ALONG THE GFS FRONTAL POSITION FOR TODAY
AND TONIGHT. IN ADDITION...THE MODELS DO NOT HAVE AS IMPRESSIVE
UPPER LEVEL JET MOVING INTO THE AREA THIS AFTERNOON. AS A RESULT...
I LOWERED THE PRECIPITATION CHANCES JUST A BIT FOR TODAY.

ON THURSDAY AFTERNOON AND EVENING...ALL OF THE SHORT RANGE MODELS
SHOW THAT SOME CYCLOGENESIS WILL TAKING PLACE ACROSS THE AREA.
THIS IS PARTIALLY IN RESPONSE TO THE STRONG COUPLED JET LOCATED
ACROSS THE REGION. THE GFS LOOKS TO BE HAVING SOME FEEDBACK
PROBLEMS BY 00Z FRIDAY...SO I TRENDED TOWARD THE SLIGTLY WEAKER
NAM AND NGM SOLUTIONS. WITH THE 0-6KM SHEAR RUNNING IN THE
30 TO 40 KNOT RANGE AND GOOD INSTABILITY BE ADVECTED INTO THE REGION...
THE THUNDERSTORMS WILL HAVE TO BE WATCHED CAREFULLY FOR THE
POTENTIAL OF SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL.
HOWEVER THERE WILL BE A POSSIBILITY OF TORNADOES IN THE VICINITY
OF THE WARM FRONT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE MODELS CONTINUE TO SHOW A STRONG 500 MB RIDGE BUILDING ACROSS
THE AREA DURING THIS TIME FRAME. THE MAIN FORECAST QUESTION IS
WHEN WILL THIS RIDGE BREAK DOWN. THE OPERATIONAL GFS SHOWS THAT
THAT THIS WILL OCCUR EARLY NEXT WEEK. MEANWHILE THE ECMWF SHOWS
THAT THIS MAY NOT OCCUR UNTIL THE MIDDLE OF NEXT WEEK. MUCH OF THE
DIFFERENCES IS A RESULT OF HOW THEY HANDLE OPHELIA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Sep 7, 1:03 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT WED SEP 7 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
103 PM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EARLY THIS AFTERNOON...A FRONTAL BOUNDARY ACROSS THE AREA SEPARATED
WARM...MOIST AND UNSTABLE AIR OVER NORTHEAST IOWA AND SOUTHERN
WISCONSIN FROM MUCH COOLER AND STABLE AIR ACROSS SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN. THE COMBINATION OF THIS FRONT...THE
UNSTABLE AIRMASS TO THE SOUTH...AND LIFTING OF THE AIRMASS AHEAD OF
AN UPPER LEVEL DISTURBANCE MOVING ACROSS MINNESOTA WILL CONTINUE TO
GENERATE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON.

WINDS ALOFT ARE ON THE WEAK SIDE...AND LONGER LIVED THUNDERSTORMS
CAPABLE OF PRODUCING SEVERE WEATHER ARE NOT EXPECTED. HOWEVER...THE
INSTABILITY COMBINED WITH THE LIFTING FROM THE UPPER DISTURBANCE MAY
BE ENOUGH FOR A FEW STORMS TO BRIEFLY REACH SEVERE LIMITS THIS
AFTERNOON. ANY BRIEFLY SEVERE STORMS MAY PRODUCE PENNY TO NICKEL
SIZED HAIL AND WIND GUSTS OF 55 TO 60 MPH. THE THREAT AREA FOR THESE
STORMS THIS AFTERNOON IS SOUTHEAST OF A LINE FROM BLACK RIVER FALLS
AND LA CROSSE WISCONSIN TO DECORAH AND NEW HAMPTON IOWA. ALL THE
THUNDERSTORMS ARE EXPECTED TO EXIT THE AREA BY EARLY THIS EVENING...
WITH QUIET WEATHER EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER DISTURBANCE WILL APPROACH THE AREA THURSDAY AFTERNOON.
THE STALLED FRONTAL BOUNDARY OVER IOWA WILL BEGIN TO RETURN
NORTHWARD AS A WARM FRONT. IT IS UNCERTAIN AT THIS TIME THE LOCATION
OF THUNDERSTORM DEVELOPMENT AS THE TWO SYSTEMS INTERACT...BUT IT
DOES SEEM LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL
DEVELOP THURSDAY AFTERNOON ACROSS THE AREA. WITH INCREASING WINDS
ALOFT AS THE SYSTEM APPROACHES...THE SEVERE WEATHER THREAT WITH ANY
STORMS THAT DEVELOP WILL BE INCREASED IN COMPARISON TO PREVIOUS
DAYS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS AFTERNOON...FOR
LOCATION EAST AND SOUTH OF BLACK RIVER FALLS...LA CROSSE AND
DECORAH. A BETTER CHANCE OF SPOTTER ACTIVATION MAY COME THURSDAY
WITH THE STRONGER SYSTEM MOVING INTO THE AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Local storm report, Sep 7, 12:13 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             ALMA CENTER             44.44N 90.91W
09/07/2005  0.88 INCH        JACKSON            WI   FIRE DEPT/RESCUE

            HIGH WIND ALSO REPORTED.

&&

SHEA
Local storm report, Sep 7, 1:01 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             2 NE BIG FLATS          44.14N 89.77W
09/07/2005  0.75 INCH        ADAMS              WI   TRAINED SPOTTER

&&

04
Local storm report, Sep 7, 1:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
117 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             2 NE BIG FLATS          44.14N 89.77W
09/07/2005  1.00 INCH        ADAMS              WI   TRAINED SPOTTER

&&

04
Local storm report, Sep 7, 1:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             VOLK FIELD              43.93N 90.27W
09/07/2005  0.75 INCH        JUNEAU             WI   OTHER FEDERAL

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:57 AM CDTSevere Thunderstorm WarningARXJackson63 min
Sep 7, 12:43 PM CDTSevere Thunderstorm WarningARXAdams32 min
Sep 7, 12:56 PM CDTSevere Thunderstorm WarningARXJackson34 min
Sep 7, 1:05 PM CDTSevere Thunderstorm WarningARXMonroe55 min
Sep 7, 1:23 PM CDTSevere Thunderstorm WarningARXJuneau67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.